Blizzard, Kittson
- When
- January 3, 3:00 PM CST to January 4, 1:09 AM CST
- Where
- Kittson forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.777, -96.783 (the zone’s center; the record gives no point)
Freezing rain and sleet fell across the area on the afternoon of the 3rd, helping to put a little crust on the old snowpack. As the winds increased during the late afternoon and evening, several light snow bands also moved through.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Freezing rain and sleet fell across the area on the afternoon of the 3rd, helping to put a little crust on the old snowpack. As the winds increased during the late afternoon and evening, several light snow bands also moved through. As these snow bands moved through, visibilities dropped to near zero at times in open country. Conditions generally improved when the snow ended, indicating the crust on the old snow mainly held, not allowing the old snow to blow around too. Several major roads were closed, including Interstate 29 between Grand Forks and Fargo and U. S. Highway 2 between East Grand Forks and Crookston.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jan 3, 2:47 PM CST, 13 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
247 PM CST FRI JAN 3 2014
.SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 250 PM CST FRI JAN 3 2014
MAIN CHALLENGE WILL BE BLIZZARD TONIGHT...FREEZING PRECIP
INITIALLY THROUGH THIS EVENING THEN LIFE THREATENING WIND CHILLS.
MODELS ARE IN GOOD AGREEMENT OVERALL...WITH SOME MINOR
DIFFERENCES. PREFER THE GFS THAT HAS BEEN VERY GOOD WITH SYSTEM.
FOR TONIGHT...THERE WILL BE SNOW IN THE NORTH WITH INCREASING
NORTH WINDS AND BLIZZARD CONDITIONS MOVING FROM NORTH TO SOUTH.
THE TIMING STILL LOOKS GOOD...INTO THE NORTH BY 5 PM...TO GFK
AROUND 8PM GIVE OR TAKE AN HOURS...INTO FARGO BY 10-11PM AND
FURTHER SOUTH THEREAFTER. SNOW AMOUNTS WILL RANGE FROM 2-5 IN NW
MN AND THE CANADIAN BORDER TO LESS THAN AN INCH IN THE FAR SOUTH.
THERE WILL BE PERIOD OF FREEZING RAIN/SLEET MAINLY THROUGH 3Z
ALONG AND SOUTH OF HIGHWAY 200 BEFORE COLDER AIR CHANGES PRECIP
TO ALL SNOW BY 6Z.
ON SATURDAY...SOME BLOWING AND DRIFTING SNOW IS POSSIBLE THROUGH
MUCH OF THE DAY IN THE VALLEY...ALTHOUGH BLIZZARD CONDITIONS SHOULD
END BY 15Z. TEMPS WILL LIKELY FALL BELOW ZERO IN ALL AREAS WITH
WIND CHILLS FALLING TO DANGEROUS LEVELS SATURDAY NIGHT.
.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 250 PM CST FRI JAN 3 2014
FOR SUNDAY AND MONDAY...LIFE THREATENING WIND CHILLS FROM 45 TO 60
BELOW IN ALL AREAS WITH AIR TEMPS FOR SUNDAY AROUND 20 BELOW FOR
HIGHS AND 30 BELOW FOR LOWS. THERE WILL ALSO BE A PERIOD OF SOME
BLOWING/DRIFTING SUNDAY AFTERNOON WITH A POLAR VORTEX...FLURRIES...
AND 480DM THICKNESS VALUES AND 30KT TO MIX. WE WILL LIKELY HAVE
WIND CHILL WARNING CRITERIA FOR AN EXTENDED PERIOD...WHICH IS A
VERY RARE EVENT.
FROM MONDAY NIGHT THROUGH WED THE 500MB FLOW PATTERN WILL SHIFT
FROM FAIRLY SHARP NORTHERLY TO ALMOST ZONAL FLOW. MON NIGHT WILL BE
THE COLDEST NIGHT WITH MOST MODELS SHOWING THE COLDEST 850MB TEMPS
HOLDING OVER THE EASTERN FA. THESE COLDER TEMPS WILL SLOWLY PUSH
EAST THRU WED WITH SFC TEMPS FINALLY GETTING BACK TO AROUND ZERO.
OPERATIONAL MODELS ARE HINTING AT SOME LIGHT PCPN ALONG OUR WESTERN
FA OFF AN ON BUT NOT A CONSISTENT SIGNAL AT THIS POINT. EITHER WAY
IT ONLY LOOKS LIKE LIGHT SNOW OR FLURRIES AT THIS POINT. FOR THIS
REASON KEPT THE FORECAST DRY. WEAK 500MB RIDGING PUSHES INTO THE
AREA THU WITH MORE ZONAL FLOW AGAIN BY FRI. KEPT THE FORECAST DRY
WITH TEMPS ACTUALLY RISING A LITTLE ABOVE NORMAL BY FRI. THIS IS A
LONG WAYS OFF AND COULD CHANGE BUT IT WOULD BE A WELCOME RESPITE
FROM THE CURRENT COLD SNAP.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1145 AM CST FRI JAN 3 2014
THE GUSTY SOUTH WINDS IN THE RED RIVER VALLEY ARE HOLDING VSBYS DOWN
AT THE MOMENT WITH BLSN. WILL CONTINUE THIS INTO THE EARLY AFTERNOON.
OTHERWISE ONLY KDVL IS SEEING HIGHER CEILINGS AT THE MOMENT BUT
THESE HIGHER CEILINGS HAVE BEEN SLOWLY SPREADING EAST. THEREFORE
STILL EXPECT A BRIEF PERIOD OF VFR CEILINGS BY MID AFTERNOON WITH
SOME FREEZING DRIZZLE POSSIBLE AT KGFK/KFAR. KDVL/CARRINGTON AND
CASSELTON HAVE ALREADY REPORTED A LITTLE LIGHT FREEZING MIX. NEXT
CHALLENGE IS TIMING IN THE WIND SHIFT TO THE NORTH-NW WHICH WILL
BRING ON THE BLIZZARD CONDITIONS MAINLY AT KDVL/KGFK/KFAR. ADJUSTED
THE PREVIOUS TIMING A LITTLE BUT FOR THE MOST PART THIS TIMING WAS
STILL FINE. MAY BE SOME CLEARING SAT MORNING BUT WITH THE WINDS
STILL GUSTING MOST METARS WILL PROBABLY STILL BE REPORTING VERTICAL
VSBYS DUE TO THE SUSPENDED BLSN.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...BLIZZARD WARNING FROM 9 PM THIS EVENING TO 9 AM CST SATURDAY FOR
NDZ038-039-049-052-053.
BLIZZARD WARNING FROM 7 PM THIS EVENING TO 9 AM CST SATURDAY FOR
NDZ024-026>030.
BLIZZARD WARNING UNTIL 9 AM CST SATURDAY FOR NDZ006>008-014>016-
054.
MN...BLIZZARD WARNING FROM 9 PM THIS EVENING TO 9 AM CST SATURDAY FOR
MNZ003-027-029-030-040.
WINTER WEATHER ADVISORY UNTIL 9 AM CST SATURDAY FOR MNZ005-006-
008-009-013>017-022>024-028-031-032.
BLIZZARD WARNING FROM 7 PM THIS EVENING TO 9 AM CST SATURDAY FOR
MNZ001-002.
BLIZZARD WARNING UNTIL 9 AM CST SATURDAY FOR MNZ004-007.
&&
SHORT TERM...DK
LONG TERM...GODON/DK
AVIATION...GODONHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 1201 PM CST FRI JAN 3 2014 MNZ001>004-007-027-029-030-040-NDZ006>008-014>016-024-026>030-038- 039-049-052>054-041815- WEST POLK-NORMAN-CLAY-KITTSON-WEST MARSHALL-WEST BECKER-WILKIN- WEST OTTER TAIL-GRANT-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY- EASTERN WALSH-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES- CASS-RANSOM-SARGENT-RICHLAND-WESTERN WALSH- 1201 PM CST FRI JAN 3 2014 ...BLIZZARD WARNING IN EFFECT TONIGHT THROUGH SATURDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT GUSTY SOUTH WINDS WILL CONTINUE TO DIMINISH THROUGH THE AFTERNOON. TEMPERATURES WILL CONTINUE TO RISE WITH A PERIOD OF FREEZING DRIZZLE OR MIXED PRECIPITATION POSSIBLE. AN ARCTIC COLD FRONT WILL DROP SOUTH TONIGHT AFFECTING THE NORTHERN RED RIVER VALLEY IN THE EARLY EVENING AND THE SOUTHERN RED RIVER VALLEY BY MID TO LATE EVENING. LIGHT SNOW AND NORTH TO NORTHWEST WINDS OF 30 TO 45 MPH WILL RESULT IN BLIZZARD CONDITIONS...ESPECIALLY IN OPEN COUNTRY. DANGEROUS WIND CHILLS WILL ALSO OCCUR LATE TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY BLIZZARD CONDITIONS WILL CONTINUE INTO EARLY SATURDAY MORNING WITH IMPROVEMENT BY MID TO LATE MORNING. VERY COLD AIR WILL RETURN TO THE AREA SATURDAY THROUGH MONDAY. DURING THIS COLD OUTBREAK GUSTY NORTH WINDS WILL CAUSE WIND CHILLS OF 40 BELOW TO 60 BELOW ZERO. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO PASS ON SNOWFALL AND WEATHER CONDITIONS. MNZ005-006-008-009-013>017-022>024-028-031-032-041815- ROSEAU-LAKE OF THE WOODS-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON- RED LAKE-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-EAST BECKER-EAST OTTER TAIL-WADENA- 1201 PM CST FRI JAN 3 2014 ...WINTER WEATHER ADVISORY IN EFFECT THIS AFTERNOON THROUGH SATURDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT A BAND OF LIGHT SNOW WILL FALL TODAY INTO TONIGHT AROUND THE LAKE OF THE WOODS REGION. TOTAL SNOW ACCUMULATIONS OF 2 TO 4 INCHES ARE EXPECTED IN THIS AREA. FOR AREAS ALONG AND SOUTH OF THE HIGHWAY 2 CORRIDOR SOME FREEZING DRIZZLE OR MIXED PRECIPITATION IS POSSIBLE. A ARCTIC COLD FRONT WILL MOVE THROUGH THE AREA TONIGHT BRINGING GUSTY NORTH TO NORTHWEST WINDS AND COLDER TEMPERATURES BACK TO THE AREA. WITH THESE GUSTY WINDS AND SOME ADDITIONAL LIGHT SNOW...EXPECT VISIBILITIES AROUND A HALF A MILE IN OPEN AREAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY VERY COLD AIR WILL RETURN TO THE AREA SATURDAY THROUGH MONDAY. DURING THIS COLD OUTBREAK GUSTY NORTH WINDS WILL CAUSE WIND CHILLS OF 40 BELOW TO 60 BELOW ZERO. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO PASS ON SNOWFALL AND WEATHER CONDITIONS.
The national radar mosaic for the moment the first event began.
9 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, January 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 484015, 484016, 484017, 484018, 484019, 484020, 484021, 484022, 484023.